Reports that chemical weapons were used this weekend in Syria were effectively confirmed today after doctors at the Syrian American Medical Society (SAMS) interviewed witnesses and victims of the attack.
Doctors at SAMS describe a "probable" use of what chemical specialists refer to as "Agent-15," or 3-Quinuclidinyl Benzilate, or what NATO calls "BZ." They classified their report as "probable" because the higher classification of "confirmed" would require laboratory testing.
The Gas effects started [a] few seconds after the area was shelled. Right after the shelling, patients described seeing white gas with odor , then they had severe shortness of breath, loss of vision, inability to speak, flushed face, dizziness, paralysis, nausea and vomiting, and increased respiratory secretions. Doctors who treated patients said that patients had pinpoint pupils and bronchospasm. Patients were treated in a field hospital. Gas masks were not available.
The particularly nasty aspect of this chemical weapon is that use of atropine needles, a common countermeasure against nerve agents, is actually a toxic combination and can lead to exacerbation of symptoms, even death.
Referred to as an "incapacitating" chemical in military circles, the worst known non-lethal reactions to high doses of BZ include stupor, hallucinations and "regressive" phantom behaviors such as plucking at one's hair and disrobing.
Conversely, Agent-15 is not nearly as lethal as Assad's stockpile of nerve and blistering agents— Sarin, VX, and Mustard — which can kill from the mildest direct exposure.
More From Business Insider
- Army Officer Invokes 'Terminator 3: Rise Of The Machines' In Official Drones Paper
- The First 'Anti-Ship' Missile Has Been Fitted To The F-35
- Pakistani Insurgent Group Is Using 8-Year Old Kids As Covert Bombers